Forums


Triggers and Causes

Oral contraceptives

  • By ada

    Hi there

    I had never had a migraine before I started a new type of oral contraceptive in 2012. The migraines took a while to start showing up after I started taking them, which is why it took a while for me to figure out they were the cause. I stopped taking them at the beginning of February this year as well as discontinuing my painkillers (I began suffering from MOH). However, though my my migraines have become much more sporadic and the pain less severe, I still get them. Not only is it making me less enthusiastic about my “detox” but it’s also making me depressed. I suppose I hoped I would stop taking the pill and the migraines would stop. Does anyone have any information on how they work with migraines? Do they permanently stint your hormones? Has anyone had experience with them before?
    Thanks

    Reply Created with Sketch. reply
  • By Kerrie Smyres Moderator

    One explanation for your continuing migraine attacks is that you could still be feeling the effects of MOH. Some people say it takes at least a few months to get back to normal after stopping painkillers.

    It is possible that you’re at the age of typical migraine onset (usually teens, often 20s, sometimes 30s) and taking birth control kicked migraine into gear. The hormones could have been a precipitating factor, but you probably would have started having migraine attacks at some point even without the pill. That doesn’t mean you’ll have severe and/or severe migraines for the rest of your life, just that you need to figure out the best strategy to treat them.

    Have you talked to your doctor about a migraine abortive? I’m not sure how many migraine attacks you are having now, but it is always best to stop them if possible. Triptans (like Imitrex) are the type of drugs usually prescribed for acute migraine treatment.

    If there’s something hormonal going on, you migraines may worsen around the time of your period. Keeping a diary of when you migraines happen and when your period is could provide very helpful information for your doctor.

    I wish you all the best in getting this sorted out. It may take some patience, but you’ll get it worked out.

    Reply Created with Sketch. reply
  • By ada

    Yes, my doctor first put me on Epilim and then topamax (I’m not sure what the US equivalent is). I’m currently on 125mg of that. I was taking maxalt and migrals as Triptans around 3 or 4 times a week before I stopped (I will have been off them 50 days tomorrow). But I’m considering changing doctor. He told me that contraceptives rarely have anything to do with migraines and never warned me about MOH until a friend told me about them!
    Anyway, thanks for your advice.

    Reply Created with Sketch. reply
  • By ada

    South Africa; unfortunately there aren’t many headache specialists that i know of here, so i rely mainly on word of mouth. But I think I’m going to give staying off my painkillers more time, i think i’m just being impatient.

    Reply Created with Sketch. reply
  • By Fransje

    Hey you,

    I suffer from migraines 3 times a week. During my period it’s the worst. Does anyone know if it can help to stop taking oral contraceptives?

    Reply Created with Sketch. reply
  • By ada

    Were you getting migraines before you started the pill? Since I stopped taking my old one (I have since started another) I also only get very minor ones during my period, which indicates that they are definitely hormone related.

    Reply Created with Sketch. reply
  • By Fransje

    I started the pill when I was 14. That was also the time when I started having headaches. It was years later that I started having these severe migraines during my period. It just got worse each time, so I decided to take the pill without stop/placebo week, so I wouldn’t have a period.

    Reply Created with Sketch. reply
  • By Anne

    I’ve had migraines all my life (since 12) and have only recently started the pill (I’m 45) to help boost estrogen. It hasn’t changed the frequency or severity of my migraines one way or another. The pill alone can’t cause migraines – it’s genetic, so you were already predisposed to them. I know that fluctuations in hormones as we age can change frequency/severity of migraines. Could be that you’re connecting things that are not necessarily connected but it’s best to find a good neurologist who can help you.

    Reply Created with Sketch. reply
  • By Tammy Rome

    Boys and girls get migraine at about the same rate until puberty, then girls with migraine outnumber boys 3-to-1. No one knows why, but there is a long record of connecting female hormone fluctuations (particularly estrogen) as a major migraine trigger. At the June conference of the American Headache Society researchers presented information that indicates women with menstrual migraines may see a significant reduction in attack frequency at the onset of menopause. The down side is that perimenopause tends to be more difficult with regard to migraines. Earlier research has show that women fare better if they go through menopause naturally as opposed to getting a hysterectomy. Your chances of worsening migraines are greater with a hysterectomy.

    Some women find relief from using birth control pills to stabilize hormone fluctuations and reduce the frequency and severity of menstrually-related migraines. Others, like me, can’t tolerate any form of synthetic hormones — they are more of a trigger than my own hormone ups and downs.

    So…hormones can be a trigger. The Pill itself can be a trigger.

    However, annequin-harkin is right. Migraine is genetic. Even if you could identify and eliminate every trigger, you would still have migraine disease. It would just be “in remission”. Ditto that you find a good neurologist. There are just too many variables to play guessing games without the help of an expert.

    For more research:
    https://migraine.com/migraine-types/menstrual-migraine/
    https://migraine.com/blog/estrogen-friend-or-foe-for-women-with-migraine/
    https://migraine.com/blog/birth-control-migraine-prevention/

    Tammy Rome

    Reply Created with Sketch. reply